Understanding the Side Effects of HIV Medication

Aarohi Batra
Medically reviewed by
Dr. Kaushal

Review medical content on WOW Rx Pharmacy, so that accurate drug use information is easily accessible to everybody.
Dr. Akansha is a licensed Clinical Pharmacologist. She possesses remarkable knowledge in Pharmacovigilance, prescription analysis, drug information, and drug safety services. Additionally, she is a keen learner and an educator.

Published On:

side effects of hiv medication

Highly Active Antiretroviral Therapy (HAART) is a lifelong prescribed medication for suppressing viral load in the blood and preventing damage to the immune system.

However, sometimes, these medications cause some side effects in infected people within the first few days or weeks of starting medications.

Though many side effects go away on their own, once the body gets used to the medications, some may persist for longer and cause complications.

This comprehensive article will elaborate on the various side effects of HIV medication and their long-term effect on people’s health.

Short-term side effects

The various short-term side effects of HIV medication are as follows:

Nausea and vomiting

Nausea might be the side effect of the medicationSource: Africa_images
Nausea

HIV medications can cause side effects in people, such as nausea and vomiting.

Most Non-Reverse Transcriptase Inhibitors (NRTIs), Non-Nucleoside Transcriptase Inhibitors (NRTIs), and Protease Inhibitors (PIs) can lead to vomiting and nausea.

Rashes

A possible side effect of HIV medication is rashes.

The rash is an itchy, red, and painful infected area on the skin caused by acute HIV infection, medications, or other infections.

A rash due to HIV medications is not a serious concern and may go away in a few weeks.

However, if the condition persists, consult a healthcare practitioner and seek treatment.

Warning:
Rashes can be an indication of hypersensitivity or allergic reaction to HIV medications that may lead to severe complications, such as Stevens-Johnson Syndrome. Consult a healthcare practitioner and seek prompt medical attention.

Headaches

headache is a side effectSource: Iurii_Maksymiv
Headache

HIV can cause numerous other complications, such as Toxoplasma Encephalitis caused by a parasite.

This condition can lead to confusion and extremely painful headaches.

Diarrhea

Diarrhea is also a side effect in some people who take HIV medication.

Untreated Diarrhea can cause loss of water and nutrients in the body.

Fatigue

Feeling tired or fatigued is a common side effect after starting HIV medications.

People may feel less tired as they continue their medicine and get used to it.

However, it may also be caused by Anemia or a low level of red blood cells.

Some HIV medicines, such as AZT, can lead to Anemia.

Fact:
There are two types of HIV treatments, pills and shots. Pills are FDA-approved medications for people who are just starting their treatment regimens. People with undetectable viral load for at least three months are given shots.

Long-term side effects

Some long-term side effects of HIV medication are as follows:

Bone problems

Aging can make your bones get thinner. However, some NRTIs in HIV medication can also cause thinning of the bones quicker than normal.

It can also happen due to Vitamin D deficiency in some people.

At your level, you can quit smoking, get enough Calcium through foods and supplements, and take Vitamin D supplements.

Kidney diseases

HIV infection can impact the kidney function. Similarly, some HIV medications can also harm kidneys.

Some NRTIs, such as Tenofovir, can lead to renal toxicity in people.

Liver problems

The liver releases secretions that can help in the digestion of food.

HIV medications can cause the release of too many enzymes that can damage the liver, mostly in people with HIV and Hepatitis C.

Heart disease

Heart attack due to reduced blood flowSource: natrot_from_natrot
Heart disease

As per NCBI, people infected with HIV and taking HIV medications are at a higher risk of heart disease.

Protease Inhibitors, especially Ritonavir, increase fat levels in the blood and increase the risk of Heart Attacks, Strokes, and Diabetes.

You should consult a healthcare practitioner to seek medical help.

Further, if the level goes too high, you can quit smoking, switch to a low-fat diet, and do regular exercise.

Central Nervous System Disorders

The Central Nervous System (CNS) is a major target of HIV infection, and HIV medications can also affect the CNS.

The drugs included in ART, i.e., Non-Nucleoside Reverse Transcriptase Inhibitors (NNRTIs), are recognized to affect CNS in HIV-infected people.

It can cause vivid and Dysphoric dreams and other neuropsychiatric symptoms.

Though there can be some side effects associated with HIV medication, taking treatment for a faster recovery is crucial.

Recommended Article
Read “HIV/AIDS Medication: A Comprehensive Overview of Antiretroviral Therapy” to get a deeper understanding of medications.

You can consult a healthcare practitioner, either prescribe medicines to treat side effects or change your HIV medications.

Conclusion

Antiretroviral Therapy (ART) is a lifelong prescribed medication for keeping HIV in control and preventing damage to the immune system.

However, there are some side effects of HIV medication, which can be divided into short-term and long-term side effects.

Short-term side effects of HIV are nausea and vomiting, rashes, headaches, diarrhea, and fatigue.

Further, long-term side effects of HIV medication are bone problems, kidney-related diseases, liver problems, heart diseases, and CNS disorders.

Still, it is necessary to consult a healthcare practitioner and seek medical treatment for side effects caused by HIV medicines.

Frequently Asked Questions

Does HIV medication cause side effects?

Yes, HIV medication may cause side effects in some people. It usually happens in the initial weeks of taking medicines. However, the side effects may disappear as people get used to the medicine. Still, if the condition persists, consult a healthcare practitioner and take treatment.

What are the common side effects of HIV medicines?

HIV medicines can cause side effects in people in the initial weeks of taking treatment. Some side effects are nausea and vomiting, rashes, headaches, Diarrhea, and tiredness or fatigue. Also, it can cause bone, kidney, liver, heart, and Central Nervous System Disorders. Consult a doctor and get prompt treatment.

What are the long-term side effects of HIV medication?

The long-term side effects of HIV medicine may persist for longer in people and can give rise to serious complications. Some side effects are bone problems, liver damage, kidney failure, Heart Attack, Strokes, and Central Nervous System Disorders.

What are the side effects of HIV medication?

HIV medicines can cause side effects in people in the initial weeks of treatment, such as nausea and vomiting, rashes, and headaches. Further, Diarrhea and tiredness or fatigue are caused by HIV medicines. Also, it can cause bone. Kidney, liver, heart, and Central Nervous System Disorders.

Citations:
WowRxPharmacy uses only high-quality sources while writing our articles. Please read our content information policy to know more about how we keep our content reliable and trustworthy.

More Articles Like This

Leave a Comment

Receive the latest articles in your inbox!